Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 29, NWS Albuquerque, NM

August 20, 2019Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 20, 2019, 1:30 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2019, 1:30 PM MDT (19:30 UTC)
Expired
Aug 20, 2019, 4:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 223 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
2725 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WGUS55 KABQ 201930
FFWABQ
NMC007-202230-
/O.NEW.KABQ.FF.W.0029.190820T1930Z-190820T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
130 PM MDT Tue Aug 20 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  West central Colfax County in northeastern New Mexico...

* Until 430 PM MDT.

* At 128 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Nearly one half inch of rain 
  has already fallen with additional rainfall likely south of 
  Highway 64. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cimarron, Ute Park and Philmont Scout Ranch. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park 
including Hummingbird Lane and Cimarron. Some areas south of Highway 
64 that will be impacted include Webster and Cimarroncito 
Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and 
Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.

&&

LAT...LON 3658 10505 3653 10498 3650 10490 3648 10486
      3645 10494 3647 10509 3651 10514 3654 10513
      3658 10511

$$

44
2 follow-up statements
670 
WGUS75 KABQ 202028
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
228 PM MDT Tue Aug 20 2019

NMC007-202230-
/O.CON.KABQ.FF.W.0029.000000T0000Z-190820T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
228 PM MDT Tue Aug 20 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...

At 223 PM MDT, Doppler radar indicated heavy rain ending over the 
Ute Park Burn Scar. Around 0.6 of an inch of rain fell on the 
southwest end of the burn scar over the headwaters of the north fork 
of Cimarroncito Creek. Around a half inch of rain fell on the 
Cimarron River just east of Ute Park.

Some locations that will experience flooding include...
Cimarron, Ute Park and Philmont Scout Ranch. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park 
including Hummingbird Lane and Cimarron. Some areas south of Highway 
64 that will be impacted include Webster and Cimarroncito 
Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and 
Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Both localized and distant heavy rainfall will create sudden and 
dangerous flows in arroyos and over low water crossings.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3658 10505 3653 10498 3650 10490 3648 10486
      3645 10494 3647 10509 3651 10514 3654 10513
      3658 10511

$$

44
616 
WGUS75 KABQ 202223
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
423 PM MDT Tue Aug 20 2019

NMC007-202233-
/O.EXP.KABQ.FF.W.0029.000000T0000Z-190820T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
423 PM MDT Tue Aug 20 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL COLFAX COUNTY WILL EXPIRE
AT 430 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3658 10505 3653 10498 3650 10490 3648 10486
      3645 10494 3647 10509 3651 10514 3654 10513
      3658 10511

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 11:37 AM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 20, 11:37 AM MDT, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1137 AM MDT Tue Aug 20 2019

.AVIATION...
18Z TAF CYCLE
Increasing low-level moisture should enhance development of
afternoon/evening shower and thunderstorm activity along and east of
the central mountain chain. Higher confidence for KABQ, KAEG, KSAF,
and KLVS. It's possible that storm activity could move as far south
and east at KTCC, but wasn't confident enough to include at this
time. Storms will mainly be dry, but can expect gusty winds and some
lightning. Brief periods of MVFR conditions are possible with
stronger storms.

31

&&

.PREV DISCUSSION...259 AM MDT Tue Aug 20 2019...
.SYNOPSIS...
The coverage of showers and storms will increase over central and
eastern New Mexico today. Most locations will still be dry however
more cloud cover will at least cool temperatures a couple degrees.
The greatest chance for showers and storms will be Wednesday as a
weak weather disturbance passes through northeast New Mexico. The
chances for locally heavy rainfall will be highest east of the Rio
Grande Valley. A few more showers and storms are possible Thursday
over eastern New Mexico while drier air moves back into central and
western New Mexico. Very hot and dry weather will return to the
entire area once again Friday through the weekend.

&&

.DISCUSSION...
The main change to the latest forecast package was to lower PoPs for
central and western NM through Thursday. Model guidance is focusing
the main axis of showers and storms primarily over eastern NM today
through Thursday.

The 00Z PWAT at KABQ trended up to 0.55" and will continue to rise
closer to normal through Wednesday as 700-500mb layer flow becomes
southeasterly. Moist and unstable upslope flow into the central mt
chain will lead to an axis of showers and storms from near Ruidoso
north to Las Vegas and Raton this afternoon. Steering flow will be
slow toward the south and models are consistent congealing storms
around Torrance County by the evening. This will force convective
outflow into the Rio Grande Valley this evening.

A boundary will shift southwest into northeastern NM through the day
on Wednesday which will help increase coverage of storms with heavy
rainfall along and east of the Sangre de Cristos. Deeper moisture
with strong afternoon heating and instability over the remainder of
NM will lead to isolated to scattered storms east of the Divide.
Storm motions will be slow as upper level high pressure remains in
place over western NM. Outflow boundaries will be numerous late
Wednesday which will hopefully lead to storms in the Rio Grande
Valley through the evening. However, 00Z models backed way off on
coverage and focus most activity over eastern NM through Wednesday
night. Another round of storms is expected over eastern NM Thursday
while drier mid level air limits coverage over western NM.

Unfortunately, extended guidance remains consistent with another
area of strong upper level high pressure building over northern NM
with unseasonably dry air Friday through the weekend. MOS max temps
are near records for much of the area once again by late week.

Guyer

&&

.FIRE WEATHER...
Southeast winds will continue to slowly bring low-level moisture
back into portions of the forecast area today. Scattered convection
will return to the southwest mountains as well as over the central
mountain chain eastward this afternoon and evening. The moisture
will push to the divide Wednesday for a few storms there with most
of the activity central and east. Drier air starts to work back in
from the west Thursday and Friday, resulting in just isolated
coverage central and eastern areas. Weather models agree that the
weekend looks mostly dry and hot as the Four Corners high builds
back overhead and keeps monsoon moisture locked up over northern
Mexico.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

31
Hazardous weather outlook, Aug 20, 3:24 AM MDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
324 AM MDT Tue Aug 20 2019

NMZ501>540-211100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
324 AM MDT Tue Aug 20 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms along the east slopes of the
central mountain chain today and tonight will be capable of strong
outflow winds, frequent lightning, small hail, and locally heavy
rainfall with minor flooding possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered showers and thunderstorms over central and eastern NM
Wednesday and Thursday will be capable of strong outflow winds,
frequent lightning, small hail, and locally heavy rainfall with
minor flooding possible. The Ute Park burn scar will have the
greatest potential for flash flooding on Wednesday.

Strong upper level high pressure with unseasonably dry air will lead
to another round of record to near-record heat across much of NM
Friday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:47 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe118 min
Aug 20, 1:52 PM MDTSpecial Weather StatementABQLos Alamos23 min
Aug 20, 2:02 PM MDTAreal Flood AdvisoryABQSan Miguel118 min
Aug 20, 2:16 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Aug 20, 2:39 PM MDTSpecial Weather StatementABQColfax36 min
Aug 20, 2:55 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Aug 20, 3:13 PM MDTSpecial Weather StatementABQTorrance32 min
Aug 20, 4:51 PM MDTSpecial Weather StatementABQUnion24 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.